A Case of Red Eye Induced by Cosmetic Skin Treatment
BY WES WHEADON, OD
In a busy practice, it's not uncommon to see four to six patients each week complaining of red eyes. We go about our task of taking a history, listening to symptoms, checking for signs, in some cases doing lab tests, and then we diagnose the cause and write a prescription.
After 30 year of practicing, I've gotten pretty good at knowing the difference between an allergy and a virus. Bacterial infections in children are fairly straightforward to detect, and even in adults, careful observation and history often quickly reveal exotic conditions such as STD infections.
A Puzzling Case
I recently saw a middle-age woman who was concerned about redness in each eye that began three days before her visit. She'd used Visine for Allergy (Pfizer) with no improvement.
Her symptoms were mild but sufficient to cause her concern. They included 1+ conjunctival injection and a clear cornea with no staining. The anterior chamber was quiet. Her lid margins showed mild injection and trace necrotic-like inflammation at the area of transition to mucus membrane. Her red conjunctiva had a glassy look.
In the absence of pain, corneal involvement, lymph node activity and discharge, I didn't suspect anything serious. But she needed some help, and her use of OTC decongestants had not proved sufficient.
I'm cautious about steroid use. My first choice is an antibiotic when I can't immediately deduce the cause of a red eye.
I decided to administer Zymar (gatifloxacin 0.3%, Allergan) in the office, and I gave her a t.i.d. prescription. I wanted broad-spectrum coverage for a pathogen in case staph or strep was causing the lid inflammation to occur. I also like the fact that BAK as a preservative in Zymar can act as a detriment to atypical organisms.
I asked the patient to call me the next day with a report and with any other pertinent information she might recall leading up to the redness developing.
The next morning the patient called. She was elated, and quickly began to tell me how fast her red eyes had cleared using the Zymar. I was a bit surprised.
She also had recalled something that she felt might have been significant in the development of the redness in the first place. The night before awakening with the red eyes, she had applied a new skin cream all over her face and eyelids. She had previously used a cream from the same manufacturer with no problems. While shopping she saw the words "new and improved" on the label of the product and she decided to try it.
The "new and improved" substance addition was glycolic acid, a mild acid derived from citrus fruit. It's intended to produce a mild exfoliating effect to facilitate the removal of dead epidermal cells and smooth the skin surface.
Knowing the pH of tear film is near 7.2, and that the addition of an acid to the tear film would greatly lower the pH, I deduced that it probably caused the margin inflammation and red conjunctiva.
For some reason, the use of an OTC drop didn't resolve the problem; but only six drops of an anti-infective proved effective.
I dismissed her, and suggested that she exercise caution when applying skin creams.
The pearl here, I believe, is that glycolic acid can cause red eyes, and that a fourth-generation fluoroquinolone was an excellent quick and effective treatment to soothe and to protect the eye.
Be watchful and advise your patients to keep the "new and improved" skin preparations away from their eyelid margins.
Dr. Wheadon practices in West Hollywood, CA.